Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 93, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 18, 2003, 4:55 PM EDT for Warren County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2003, 4:55 PM EDT (20:55 UTC)
- Expired
- Sep 18, 2003, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 182056 FFWRAH NCC185-190100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT THU SEP 18 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WARREN COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 900 PM EDT * AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER WARREN COUNTY. * HEAVY RAIN IS CONTINUOUSLY MOVING ACROSS... WARRENTON. NORLINA. LAKE GASTON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:55 PM EDT, 2 hours earlier.
Area forecast discussion, Sep 18, 2:55 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT THU SEP 18 2003 CONTINUE WIND ADVISORY/WARNINGS IN SOUTH HALF TO LATE EVENING AND IN THE NORTH TO MIDNIGHT. EXCELLENT HURRICANE FORECASTS FROM TPC. STORM PERHAPS TO BE SLIGHTLY WEST OF OFFICIAL TRACK BASED ON PRESSURE TENDENCIES. WINDS OVER MOST OF OUR AREA FIGHTING AGAINST SYSTEMS TRANSLATION TO THE NORTH. SURFACE AIR IS QUITE STABLE AND STRONGER WINDS ALOFT NOT EXPECTED TO HAVE AN EASY TIME PUSHING TO THE SURFACE. SOME TROPICAL STORM FORCE GUSTS IN OUR EASTERN PARTS SINCE NOON AND GOLDSBORO AT SUSTAINED 40 MPH. EXPECT WINDS TO SLOWLY SUBSIDE IN OUR SOUTH BY LATE AFTERNOON TO BELOW ADVISORY CRITERIA BY LATE EVENING. WILL CONTINUE IN THE NORTH TO MIDNIGHT...THOUGH THIS PERHAPS A BIT LONG. EXTENDED THE FLOOD WATCH TO INCLUDE GOLDSBORO AND CONSIDERING MOTION OF SYSTEM AND BANDING...CURRENT FLOOD WATCH LOOKS GOOD. SOME RISK TO COUNTIES ON THE SOUTHEAST EDGE AND TRAINING OF BANDS A RISK...HOWEVER FLOOD WATCH COVERS PRIMARY THREAT AREA AND WILL STAND. WILL ACCELERATE RAIN OUT OF THE AREA TONIGHT FOR A DRY FRIDAY. WINDS 15 TO 20 MPH AT SUNRISE THEN DECREASING. WEAK DRY FRONT FRIDAY NIGHT. LITTLE CHANGE TO THE EXTENDED. CHANCE OF RAIN TUESDAY THEN A COOL SHOT WEDNESDAY BEFORE A SLOW RECOVERY IN TEMPERATURES BEGINS. .RAH...INLAND TROPICAL STORM WIND WARNING FOR THE NORTHEAST PIEDMONT...COASTAL PLAIN...EASTERN SANDHILLS TO MIDNIGHT NORTHEAST AND 9 PM SOUTHEAST ...WIND ADVISORY UNTIL MIDNIGHT NORTHWEST...9 PM SOUTHWEST. ...FLOOD WATCH FOR NORTHERN COASTAL PLAIN...NORTHERN TIER COUNTIES OF NORTHEAST PIEDMONT UNTIL MIDNIGHT. RLH
Hazardous weather outlook, Sep 18, 6:00 AM EDT, 10 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY ALL ARE ADVISED TO STAY INFORMED OF THE LATEST INFORMATION ABOUT HURRICANE ISABEL. THE STORM IS EXPECTED TO CROSS EASTERN NORTH CAROLINA TODAY AND EARLY TONIGHT. ISABEL WILL CAUSE STRONG WINDS AND HEAVY RAIN. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FROM NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST. WIND ADVISORIES ARE IN EFFECT WEST. A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO...WAKE FOREST...AND WILSON NORTHEAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT FOR INFORMATION RELATED TO HIGH WINDS AND FLASH FLOODING CAUSED BY HURRICANE ISABEL. RFG
In the hours before
Local storm report, Sep 18, 11:54 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1154 AM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 5 NASHVILLE NC WIND DAMAGE
09/18/03 NASH TREES DOWN ON SEVERAL
ROADS IN COUNTY INCLUDING
OLD BELLY ROAD AND NEWBERRY
ROAD.Local storm report, Sep 18, 12:06 PM EDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1206 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 5 NASHVILLE NC WIND DAMAGE
09/18/03 NASH TREES DOWN ON SEVERAL
ROADS IN COUNTY INCLUDING
OLD BELLY ROAD AND NEWBERRY
ROAD.
1155 PM SMITHFIELD NC WIND DAMAGE
09/18/03 JOHNSTON NUMEROUS TREES DOWN
THROUGHOUT COUNTY,
ESPECIALLY NEAR SMITHFIELD.
MANY TREES DOWN ON
POWERLINES AND SOME ARE ON
FIRE.
1200 PM WILSON NC WIND DAMAGE
09/18/03 WILSON NUMEROUS TREES DOWN
THROUGHOUT COUNTY. TREES
DOWN ON WIGGINS MILL
RD...HAYES RD AND LAMB RD.
1200 PM GOLDSBORO NC WIND DAMAGE
09/18/03 WAYNE NUMEROUS REPORTS OF TREES
DOWN THROUGHOUT COUNTY.
SOME POWER OUTAGES NOTED IN
GOLDSBORO.Local storm report, Sep 18, 1:00 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM WILSON NC WIND DAMAGE
09/18/03 WILSON ROOF BLOWN OFF MOBILE HOME
ON WEST SIDE OF TOWN ON
PACKHOUSE RD.Special weather statement, Sep 18, 2:05 PM EDT, 2 hours 50 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-182100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT THU SEP 18 2003 ...TROPICAL STORM FORCE WIND GUSTS AND HEAVY RAIN AFFECTING PORTIONS OF CENTRAL NORTH CAROLINA... ...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND EARLY TONIGHT FROM NEAR BURLINGTON TO FAYETTEVILLE AND LOCATIONS EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST... ...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO TO WILSON AND LOCATIONS NORTHEAST... WINDS OVER THE COASTAL PLAIN AND EASTERN PIEDMONT HAVE BEEN SUSTAINED BETWEEN 30 AND 40 MPH...WITH GUSTS UP TO 55 MPH. NUMEROUS REPORTS OF DOWNED TREES AND POWER LINES HAVE BEEN RECEIVED. WINDS ARE EXPECTED TO INCREASE THROUGH THE AFTERNOON AS THE CENTER OF HURRICANE ISABEL MOVES CLOSER. SUSTAINED WINDS BETWEEN 40 AND 50 MPH CAN BE EXPECTED...WITH GUSTS AROUND 60 MPH. IN THE SANDHILLS AND WESTERN PIEDMONT...WINDS HAVE BEEN SUSTAINED BETWEEN 15 AND 25 MPH...WITH GUSTS TO 30 MPH. EXPECT WINDS IN THIS AREA TO INCREASE TO 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH. WINDS WILL BLOW DOWN TREES AND POWER LINES ACROSS CENTRAL NORTH CAROLINA...AND OVERTURN LOOSE OBJECTS OUTDOORS. MOTORISTS SHOULD USE CAUTION AS DRIVING CONDITIONS WILL BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. RAINFALL AMOUNTS IN THE COASTAL PLAIN HAVE REACHED TWO INCHES...WITH THE HIGHEST AMOUNTS IN HALIFAX...EDGECOMBE...AND WILSON COUNTIES. LOCATIONS IN THE PIEDMONT AND SANDHILLS HAVE RECEIVED AROUND ONE INCH SO FAR. BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE FROM EAST TO WEST ACROSS THE AREA...WITH THE HEAVIEST AMOUNTS IN THE COASTAL PLAIN. AN ADDITIONAL ONE TO TWO INCHES CAN BE EXPECTED BEFORE 500 PM. SMALL CREEKS AND STREAMS...LOW LYING AREAS...AND DIPS IN ROADS MAY BEGIN TO FLOOD ACROSS THE COASTAL PLAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
Local storm report, Sep 18, 2:08 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
208 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM GARNER NC WIND DAMAGE
09/18/03 WAKE LARGE PINE TREES DOWN ON
I-40 AND GARNER ROAD.
1230 PM GOLDSBORO NC WIND DAMAGE
09/18/03 WAYNE SEVERAL TREES DOWN IN
GOLDSBORO.
0130 PM CARY NC WIND DAMAGE
09/18/03 WAKE TREE DOWN ON HIGHHOUSE
ROAD AND CARY PARKWAY.
0140 PM CARY NC WIND DAMAGE
09/18/03 WAKE TREE DOWN ACROSS TRAFFIC
LIGHTS ON MAYNARD ROAD.
0200 PM RALEIGH NC WIND DAMAGE
09/18/03 WAKE TWO LARGE OAK TREES DOWN
ON POOLE ROAD.
0205 PM OXFORD NC WIND DAMAGE
09/18/03 GRANVILLE TREE DOWN ON ROUTE 158
NEAR OXFORD.Local storm report, Sep 18, 3:45 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
345 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM ROANOKE RAPIDS NC FLASH FLOODS
09/18/03 HALIFAX 2 ROADS HAVE FLOODED AND
ARE IMPASSABLE IN ROANOKE
RAPIDS.
DGSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:12 PM EDT | Flash Flood Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 6 hr |
| Sep 18, 6:55 PM EDT | Flash Flood Warning | RAH | Vance | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.